Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 28, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 6:47 PM MDT for Cherry County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2019, 6:47 PM MDT (00:47 UTC)
- Expired
- May 17, 2019, 7:15 PM MDT
- In force
- 28 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:38 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
The text
As transmitted.
711
WUUS53 KLBF 180047
SVRLBF
NEC031-180115-
/O.NEW.KLBF.SV.W.0028.190518T0047Z-190518T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
747 PM CDT Fri May 17 2019
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherry County in north central Nebraska...
* Until 815 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located near Valentine,
moving north at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Valentine, Smith Falls State Park and Sparks.
This includes the following highways...
Highway 20 between mile markers 195 and 209.
Highway 97 between mile markers 139 and 141.
Highway 83 between mile markers 201 and 222.
Highway 12 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4276 10029 4272 10055 4300 10065 4300 10026
TIME...MOT...LOC 0047Z 168DEG 46KT 4284 10046
HAIL...1.75IN
WIND...60MPH
$$
Snively2 follow-up statements
595
WWUS53 KLBF 180101
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
801 PM CDT Fri May 17 2019
NEC031-180115-
/O.CON.KLBF.SV.W.0028.000000T0000Z-190518T0115Z/
Cherry NE-
801 PM CDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN CHERRY COUNTY...
At 801 PM CDT, a severe thunderstorm was located near Littleburg, or
7 miles north of Valentine, moving northwest at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Cherry County.
This includes the following highways...
Highway 83 between mile markers 216 and 222.
Highway 12 between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 10032 4289 10061 4300 10065 4300 10032
TIME...MOT...LOC 0101Z 153DEG 37KT 4298 10052
HAIL...1.25IN
WIND...60MPH
$$
Snively422
WWUS53 KLBF 180107
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
807 PM CDT Fri May 17 2019
NEC031-180117-
/O.EXP.KLBF.SV.W.0028.000000T0000Z-190518T0115Z/
Cherry NE-
807 PM CDT Fri May 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Cherry County, including Brownlee.
LAT...LON 4290 10032 4289 10061 4300 10065 4300 10032
TIME...MOT...LOC 0107Z 168DEG 46KT 4304 10054
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:34 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 17, 5:34 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 634 PM CDT Fri May 17 2019 .SHORT TERM...(This evening through Saturday night) Issued at 319 PM CDT Fri May 17 2019 Strong southwest flow aloft combined with strong southerly low level flow ahead of the dryline will be providing sufficient deep layer shear to generate supercells along the dryline after about 3 PM CDT. Bunkers right-moving supercells will be from the southwest and rapid - about 35 kts or so making supercell interaction likely. All modes of severe weather will be possible with initial development and as storms remain in the warm sector. As expected, storms that encounter the warm from will have an enhanced tornado threat as explains in prev SPC and the mesoscale update discussions. As upper support strengthens through the evening the small clusters will likely grow upscale to one or two large convective systems with large hail and damaging winds a continued threat. Storms push north into SD after midnight. Cold front overtakes the area through the night. Mainly a dry start to Saturday but a secondary frontal surge will drop quickly south across the area. Some chance for weak thunderstorm development along this front Sat afternoon though coverage is expected to be limited. .LONG TERM...(Sunday through Friday) Issued at 319 PM CDT Fri May 17 2019 A cooler and wetter pattern shapes up for the first half of the work week as yet another upper low becomes negatively tilted and closes off over the Great Basin area. Deep southerly flow ahead of this feature across the central and southern Plains will allow moisture to return and increase across the area setting the stage for a prolonged rain event in areas that have seen plenty of rain already this year. While some deterministic solutions suggest snow at least mixing with rain in the far northwest portion of the area, believe at this time a lack of deep cold air will preclude anything but a brief mix Tuesday night at this point, and confidence on that is low. So will leave precip type as all rain for now. Chances for rain continue through the remainder of the week as well and another system drops into the main long wave trough across the west by late Wedneday and Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri May 17 2019 Storm conditions continue this evening until around 06z. Thereafter, VFR is expected along and south of highway 2 with IFR/MVFR/local LIFR in low or very low ceilings north of highway 2. A gradual improvement to VFR is expected 12z-18z Saturday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...CDC
Hazardous weather outlook, May 17, 2:18 PM MDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 318 PM CDT Fri May 17 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is an enhanced risk for severe thunderstorms across much of western and north central Nebraska through tonight. All types of severe weather will be possible with these storms including very large hail, damaging winds and isolated tornadoes. The greatest risk for tornadoes is expected to be south and east of a line from O'Neill to Thedford to Big Springs. North of this area very large hail will be possible along with damaging winds. Locally heavy rain will also be possible with any of the stronger storms initially, as well as later this evening when the storms merge across north central Nebraska. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Heavy rainfall is possible Monday through Wednesday with most locations seeing greater than 1" of rain and some locations exceeding 2" total. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening across much of southwest into central Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, May 17, 6:26 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 3 S MULLEN 42.00N 101.04W
05/17/2019 E1.00 INCH HOOKER NE LAW ENFORCEMENT
&&
CCOLESpecial weather statement, May 17, 6:28 PM MDT, 19 minutes before
Special Weather Statement National Weather Service North Platte NE 728 PM CDT Fri May 17 2019 NEZ036-037-059-180115- McPherson NE-Lincoln NE-Logan NE- 728 PM CDT Fri May 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...SOUTHERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 815 PM CDT... At 727 PM CDT, trained weather spotters reported strong thunderstorms along a line extending from near North Platte Airport to 9 miles south of Sutherland Reservoir State Recreation Area. Movement was north at 55 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... North Platte, Stapleton, Sutherland, Hershey, Maxwell, Gandy, Ringgold, Sutherland Reservoir State Recreation Area, Lake Maloney State Recreation Area, North Platte Airport, Keith, O'Fallons, Shanklin Bluff, Tarboz Lake and Birdwood. This includes the following highways... Highway 92 between mile markers 209 and 238. Highway 97 between mile markers 1 and 26. Interstate 80 in Nebraska between mile markers 159 and 190. Highway 83 between mile markers 74 and 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT for southwestern and west central Nebraska. LAT...LON 4148 10104 4167 10032 4105 10052 4089 10116 TIME...MOT...LOC 0027Z 192DEG 50KT 4110 10064 4098 10105 Snively
Local storm report, May 17, 6:30 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL MULLEN 42.04N 101.04W
05/17/2019 E1.75 INCH HOOKER NE PUBLIC
&&
THORNESpecial weather statement, May 17, 6:31 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
631 PM MDT Fri May 17 2019
NEZ022-023-035-057-180115-
Grant NE-Arthur NE-Garden NE-Keith NE-
631 PM MDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTHEASTERN GRANT...
NORTHWESTERN KEITH AND EAST CENTRAL GARDEN COUNTIES UNTIL 715 PM
MDT...
At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Arthur, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Arthur, Haythorn Lake, Jensen Lake, Green Lake, Lena, Sand Puddin
Lake, Three Mile Lake, Velma, Spring Valley Lake, Cogill Lake, McKeag
and Calora.
This includes the following highways...
Highway 61 between mile markers 115 and 144.
Highway 92 between mile markers 165 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of, southwestern and west central Nebraska.
LAT...LON 4191 10168 4179 10142 4174 10142 4174 10141
4166 10141 4133 10187 4148 10211
TIME...MOT...LOC 0031Z 222DEG 44KT 4148 10190
SnivelyLocal storm report, May 17, 6:39 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 13 NW HAYES CENTER 40.64N 101.20W
05/17/2019 E1.00 INCH HAYES NE PUBLIC
&&
THORNESpecial weather statement, May 17, 6:42 PM MDT, 5 minutes before
Special Weather Statement National Weather Service North Platte NE 742 PM CDT Fri May 17 2019 NEZ024-025-036-037-180115- Hooker NE-McPherson NE-Thomas NE-Logan NE- 742 PM CDT Fri May 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER... NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND WESTERN THOMAS COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 742 PM CDT/642 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Seneca to near Tryon. Movement was northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Thedford, Tryon and Norway. This includes the following highways... Highway 2 between mile markers 201 and 210. Highway 92 between mile markers 202 and 209. Highway 97 between mile markers 26 and 42. A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for north central and west central Nebraska. LAT...LON 4206 10055 4159 10064 4147 10101 4197 10092 TIME...MOT...LOC 0042Z 206DEG 37KT 4203 10076 4153 10092 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:00 PM MDT | Special Weather Statement | LBF | Deuel | 45 min |
| May 17, 6:04 PM MDT | Tornado Warning | LBF | Frontier, Lincoln | 41 min |
| May 17, 6:14 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 31 min |
| May 17, 6:28 PM MDT | Special Weather Statement | LBF | Lincoln, Logan | 47 min |
| May 17, 6:31 PM MDT | Special Weather Statement | LBF | Arthur | 44 min |
| May 17, 6:40 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Thomas | 50 min |
| May 17, 6:42 PM MDT | Special Weather Statement | LBF | Thomas | 33 min |
| May 17, 6:49 PM MDT | Special Weather Statement | LBF | Keya Paha | 41 min |
| May 17, 7:12 PM MDT | Special Weather Statement | LBF | Hooker | 33 min |
| May 17, 7:15 PM MDT | Tornado Warning | LBF | Custer | 45 min |
| May 17, 7:16 PM MDT | Special Weather Statement | LBF | McPherson, Thomas | 29 min |
| May 17, 7:28 PM MDT | Special Weather Statement | LBF | Brown | 32 min |
| May 17, 7:31 PM MDT | Special Weather Statement | LBF | Lincoln | 29 min |
| May 17, 7:37 PM MDT | Special Weather Statement | LBF | Keya Paha | 23 min |
| May 17, 7:39 PM MDT | Special Weather Statement | LBF | Hooker | 36 min |
| May 17, 7:49 PM MDT | Special Weather Statement | LBF | Brown | 41 min |
| May 17, 7:56 PM MDT | Special Weather Statement | LBF | Lincoln, Logan | 34 min |
| May 17, 7:59 PM MDT | Severe Thunderstorm Warning | LBF | Logan, Thomas | 31 min |
| May 17, 8:00 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 45 min |
| May 17, 8:13 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 32 min |
| May 17, 8:17 PM MDT | Special Weather Statement | LBF | Thomas | 28 min |
| May 17, 8:19 PM MDT | Special Weather Statement | LBF | Keya Paha | 26 min |
| May 17, 8:26 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan | 34 min |
| May 17, 8:31 PM MDT | Special Weather Statement | LBF | Logan | 29 min |
| May 17, 8:38 PM MDT | Special Weather Statement | LBF | Valley | 52 min |
| May 17, 8:40 PM MDT | Special Weather Statement | LBF | Keya Paha | 35 min |
| May 17, 8:44 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 31 min |
| May 17, 8:53 PM MDT | Special Weather Statement | LBF | Loup | 52 min |
| May 17, 9:00 PM MDT | Special Weather Statement | LBF | Frontier | 15 min |
| May 17, 9:08 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 52 min |
| May 17, 9:15 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Loup, Rock | 45 min |
| May 17, 9:26 PM MDT | Special Weather Statement | LBF | Dawson | 34 min |
| May 17, 9:30 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 45 min |
| May 17, 9:52 PM MDT | Special Weather Statement | LBF | Holt | 38 min |
| May 17, 9:58 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
| May 17, 10:11 PM MDT | Special Weather Statement | LBF | Boyd | 49 min |
| May 17, 10:16 PM MDT | Special Weather Statement | LBF | Wheeler | 44 min |
| May 17, 10:29 PM MDT | Special Weather Statement | LBF | Valley | 46 min |
| May 17, 11:12 PM MDT | Special Weather Statement | LBF | Wheeler | 63 min |
| May 18, 12:14 AM MDT | Special Weather Statement | LBF | Wheeler | 46 min |
| May 18, 2:45 PM MDT | Frost Advisory | LBF | Arthur, Cherry, Deuel, Garden, Grant, Hooker and 1 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.